Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 2, 2017, 3:03 PM CDT for Barron County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2017, 3:03 PM CDT (20:03 UTC)
- Expired
- Sep 2, 2017, 3:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
County Barron County, WI
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WWUS83 KMPX 022003
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017
WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.
This includes U.S. Highway 53 between mile markers 114 and 147.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 1:12 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 2, 1:12 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 112 PM CDT Sat Sep 2 2017 .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Sat Sep 2 2017 Strong shortwave up in the arrowhead this morning correlates well with a strong PV anomaly the RAP has been depicting. Lift ahead of the PV feature has helped force a cluster of thunderstorms across far northern MN through the night. South of this wave, we have seen persistent moist flow in the h85-h7 layer, and as the wave approaches Duluth, we are starting to add some isentropic lift into the mix as well, with light showers starting to expand across eastern MN and western WI at 3am. This will result in occasional showers across western WI through mid morning. The cold front associated with this system was just clearing Fargo/Baudette at 3 am and will be working across western WI this afternoon. The NAM shows about 1000 j/kg of CAPE developing at EAU this afternoon and looks like there should be enough convergence along the boundary to generate some isolated showers out that direction. Going forecast already had slight chance pops for the afternoon east of a Rice Lake/Menomonie line, so kept that mention going. Behind the front, was more aggressive than blended guidance with drying out dewpoints by the afternoon across western MN. Forecast soundings out at AXN, show mixing this afternoon to above 800 mb, which should mix down some very dry air. Boundary Layer dewpoints from the NAM show potential for dewpoints falling off into the low 40s this afternoon in western MN. Did not go quite that low, but did use the mix down tool for dewpoints to get values down around 50. Beside the lower dewpoints, winds will likely be a bit stronger than what guidance suggests. With that said, we expect another day of hazy skies with thick smoke aloft from western wildfires. This should limit mixing and is why we didn't go quite as far as we probably could with lowering dewpoints and upping winds. Tonight, winds will die off really quick, with the main question being do we get dense fog to form in WI. In MN, the air looks to get too dry in the afternoon behind the front for there to be a fog threat tonight, but that does not look to be the case out in WI. EAU forecast soundings look favorable for developing shallow fog, so added some fog to the grids in western WI based on visibility from the blended short term guidance. Given the expected dry dewpoints by the afternoon, we should have efficient radiational cooling, so followed the national blend of models in knocking a couple of degrees off the lows for tonight from the previous forecast. .LONG TERM...(Sunday through Friday) Issued at 359 AM CDT Sat Sep 2 2017 The long term period will start off on a warm note, and then temperatures dip below normal for Labor Day and much of the upcoming week. By Sunday afternoon, models depict a cold front just to the northwest of the forecast area. This places us in the thermal ridge during peak heating, with decent mixing indicating a good potential for overachieving on high temperatures. Think highs in the mid to even upper 80s (west) look reasonable for much of the MN portion of the area, with lower 80s in WI. As far as precipitation is concerned with the frontal passage Sunday night, moisture/forcing really doesn't appear adequate to see much in the way of showers locally, with the exception of possibly areas up toward Ladysmith. On Monday and Monday night, an area of positive vorticity advection swings across the CWA, and cool cyclonic flow continues on Tuesday. Expect isolated to widely scattered showers on Monday afternoon/eve generally north of I-94, and mainly along/east of I-35 on Tuesday afternoon. Wednesday the forcing shifts east of the area as the trough amplifies over the eastern third of the CONUS. This leaves the area dominated by cool and dry surface high pressure. Temperatures on Tuesday and Wednesday will likely top out in low/mid 60s, which is around 10 degrees below normal. Temperatures creep back up toward climatological normals at the end of next week as the high shifts east and southerly flow returns. However no big precip-makers are foreseen for the local area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 112 PM CDT Sat Sep 2 2017 Swath of MVFR/IFR clouds have been steadily moving southeast, and just cleared KMKT and should depart KEAU by mid afternoon. Cu have developed in the wake of this in northeast and east central MN into Wisconsin, where there is a bit cooler air aloft and also some lift from a weak secondary short wave. A few showers will probably develop in west central WI, so have indicated some showers near KEAU late this afternoon. Otherwise, nw winds will gust to around 20 knots this afteroon as convective temps are reached, then drop off as high pressure moves from South Dakota to Missouri. Light southwest winds will occur tonight as the effects of the high poke northward into MN/WI. The only area where fog might occur late tonight is Wisconsin, where some leftover moisture could help produce patchy fog. KMSP... Some cu have developed and these will persist through the afternoon. Convective temps have about been reached as of 18Z and wnw gusts will reach around 20 knots. Otherwise, ridge will drift across the region with winds shifting back to the southwest and becoming light. Doubt there will enough low level moisture for any ground fog Sunday morning. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW 10-15 kts. Tue...VFR. Wind NW 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...LS AVIATION...TDK
Hazardous weather outlook, Sep 2, 2:58 PM CDT, 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 258 PM CDT Sat Sep 2 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-031200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Pepin- 258 PM CDT Sat Sep 2 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...west central Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. WIZ014>016-025-027-028-031200- Polk-Barron-Rusk-Dunn-Chippewa-Eau Claire- 258 PM CDT Sat Sep 2 2017 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms will affect part of west central and northwest Wisconsin this afternoon. Some storms may have small hail for a brief time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Sep 2, 2:25 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT SAT SEP 2 2017
WIZ014-015-022000-
Polk-Barron-
225 PM CDT SAT SEP 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BARRON AND NORTHEASTERN
POLK COUNTIES...
At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Sissabagama Lake to near
Lewis. Movement was southeast at 60 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Haugen, Sumner, Clam Falls, Barronett and Mckinley.
This includes U.S. Highway 53 between mile markers 133 and 152.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4536 9214 4572 9246 4572 9216 4564 9215
4564 9155 4559 9153 4537 9155
TIME...MOT...LOC 1925Z 314DEG 53KT 4573 9162 4572 9235
ETASpecial weather statement, Sep 2, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017
WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...
At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.
This includes U.S. Highway 53 between mile markers 114 and 147.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:25 PM CDT | Special Weather Statement | MPX | Barron | 35 min |
| Sep 2, 3:47 PM CDT | Special Weather Statement | MPX | Dunn | 28 min |
| Sep 2, 4:12 PM CDT | Special Weather Statement | MPX | Eau Claire | 33 min |
| Sep 2, 4:24 PM CDT | Special Weather Statement | MPX | Dunn | 36 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.